Injection to relax muscle spasms carries severe risks, agency says,,
THURSDAY, April 30 (HealthDay News) -- Reports of deaths among people using popular anti-wrinkle injections such as Botox to treat muscle spasms have prompted a change in labeling.
Botox and similar products will now be required to carry boxed warnings, the most serious type of label warning, the U.S. Food and Drug Administration announced Thursday.
Most cases involved children given the drug to control muscle spasticity associated with cerebral palsy and adults using it to treat muscle spasticity, migraines and cervical dystonia.
"The hospitalizations are very few, deaths are very rare, but they have been reported," said Dr. Ellis F. Unger, acting deputy director of the FDA's Office of Drug Evaluation, said during a teleconference.
"We don't want to discourage use of these drugs as patients taking them have significant disability and the drugs are effective to relieve important problems," he said. "But people just need to understand the risks that are involved so they can make informed, risk-benefit decisions."
Other side effects include muscle weakness, difficulty breathing, loss of bladder control and pneumonia. Some people have required feeding tubes.
Unger said the deaths have not been clearly attributable to injection of the drugs, as everyone who died also suffered from other conditions.
None of the cases so far reported have been associated with use of botulinum products in cosmetic or dermatological procedures, such as clearing furrows between the eyebrows, according to the FDA. Botulinum toxins are not approved by the FDA to treat severe arm and leg muscle spasms, although they are approved for dermatological indications as well as cervical dystonia.
Officials believe that most of the problems occurred when one product was substituted for another without corresponding dose adjustments.
All rights reserved